Thyroid UK

14 weeks into adding T3 : accelerating heart rate when exercising and irregular heart for some time after. Any ideas as to why ?

I'm currently on 100mcg T4 and 20mcg (split 10 at 06.30 and 10 at 17.00). It has made such an amazing difference to me. My free T3 reading having moved from 4.6 to 4.8 has me feel like a new person. I feel so well and although I went though a few weeks of air hunger that is gone now too. Brilliant.

But ....

Really frustratingly now I have something else going on that is really worrying me. I have had three episodes when I have been exercising when my heart rate suddenly accelerates upwards - completely out of kilter with my exertion. The first time on my bike (same routine as I've had for ~ 2 years) and a very sudden rise from my steady state of 160 to 230 and within secs, I felt light headed and when I stopped it dropped to 92 - that time I think it was quite settled after. I had had 10mcg T3 in the morning, two coffees (at 11 and 1) and exercised at 15.00.

The other times I have pushed myself much less - I had similar sudden climbs when I was at about 120/130 and for no reason my heart rate rose steadily to about 160 - I then eased right off. Then for the next hour or two my heart rate seems to have its own ideas and fluctuates between 65 and 90 just going up and down of its own accord. These two times I noted that I exercised one hour after taking my T3 and with no coffee anywhere close.

I went to A&E last night after the 3rd episode and the checks they did there and then were fine. I mentioned my concern about my T3 but the doctor (and his backup) hadn't experienced any T3 and heart issues. I am already booked to have a scan tomorrow and a 24hr ECG in couple of weeks.

It is my gut feel though that this could be all to do with my T3, or is it just a crazy coincidence ? I thought that some of you in this super knowledgeable community may have some thoughts on my experience. Does it mean T3 doesn't agree with me ? Is there another combination that could work better ? I so don't want to go back to my half-life on T4 - yet I as, it is I'm scared to exert myself again - and that doesn't make for a full life either.

6 Replies
oldestnewest

Hobbycat,

Heart rate does increase 60-90 minutes after taking T3 and normally subsides within another 60-90 minutes. Perhaps exercising around that time is why your heart rate is spiking so much. You could take your 2nd T3 dose at bedtime and see whether that makes any difference.

2 likes
Reply

Thanks Clutter, you are a star. That's so interesting as those timings perhaps fit my experience. Would you think that irregularity fits in that period of increase too ?

I will review the times that I take my T3 for sure. I was wondering if I should split into 4 doses but perhaps that would close down my opportunities of exercising free of these T3 windows. Rescheduling my two doses would be better.

So, I guess it would be sensible to leave taking any T3 doses until an hour or so after exercise too - so my heart is completely settled.

Wow, it would be so great if this small tweak has me back to normal exercising again.

Reply

Hobbycat when you added in the T3 did you decrease the dose of T4 at all? This may not apply to you but when I was originally treated by Dr Skinner, he prescribed T4 which helped a bit but at 150 mcg it caused muscle stiffness and pain so he added T3 at a dose of 10 mcg increasing every few weeks, without altering the T4, and told me to judge how I felt. When I got to 30 mcg T3, although I felt much, much better I found that any exertion, even going upstairs quickly, would cause wild palpitations. I knew the T3 was really helping so I decreased the T4 to 125 mcg while keeping to 30 mcg of T3 and the palpitations stopped, then after a week or so added in another 10mcg of T3 to go to 125 mcg T4 and 40mcg and was fine from then on, so in my case it was the amount of T4 causing the problem. I did later switch to NDT and every now and then get the muscle stiffness back and wish I had some T3!

3 likes
Reply

Framboise, thank you for your post. I did come down from 125mcg to 100 T4 - though I have done no other dose changing. It is interesting to hear your palpitations went from wild to nothing with little tweaks. I guess its about finding the pivot point.

Reply

Might be worth rechecking vitamin levels. Plus increase magnesium?

Do you have Hashimoto's?

Reply

Hi SlowDragon, it wasn't so long ago that I had my vit levels tested and I'm working on getting them all up. Though perhaps my doc will retest soon because of these recent episodes so I will ask.

I do have Hashi - though my antibody test is only just over - is there such a thing as a mild case ?

Reply

You may also like...